Oklahoma, 2023

Wildfire in Oklahoma, April 14, 2023

April 14, 2023 · NWS OUN · 1 event in 1 county or zone

Warm, dry and breezy conditions lead to a fire start and spread across portions of Seminole County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Warm, dry and breezy conditions lead to a fire start and spread across portions of Seminole County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 9:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 14, 9:25 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1025 AM CDT Fri Apr 14 2023

...New UPDATE...

.UPDATE...
Issued at 1020 AM CDT Fri Apr 14 2023

Around 10 am, upper 50 to lower 60 dewpoint air has return to
parts of northern Texas, with mid to upper 60 dewpoints across
parts of South Texas. By peak heating/late afternoon, lower 60
dewpoints should in place across parts of southern and central
Oklahoma with much drier air mixing into far western Oklahoma
and western north Texas.

Most of the 12Z CAMs develop little if any storms by late
afternoon/early evening, even 3km NAM which is more optimistic
with moisture return. Perhaps the best chance for storm
development will be across parts of northwest Oklahoma closer to
the surface low and where deeper mixing will occur. These storms
will be high-based with a decent potential to produce
strong/damaging winds. If storms can form and move into better
instability, then storms will have a better chance of producing
large hail.

Otherwise, most areas today will remain dry with a breezy south
wind and very warm temperatures.

&&

.SHORT TERM...
(Today and tonight)
Issued at 402 AM CDT Fri Apr 14 2023

The potential for multiple weather hazards (severe & fire wx)
remains evident this afternoon/evening. Early morning water vapor
imagery captures an active upper air pattern across the CONUS. A
broad upper trough is evident across portions of the Intermountain
West with an (occluded) upper system meandering across the
northern Gulf Coast. Broad southwesterly flow will continue to
promote lee cyclogenesis across the central Plains today.
By late this afternoon, a dryline is forecast to sharpen across
far western Oklahoma/west-north Texas, with cold front extending
from central Kansas towards the northern Plains.

The combination of subtle height falls and a (weak) dryline
circulation may be enough to foster isolated storm development
from western into northern Oklahoma late this afternoon through
evening (~4-10 PM). Given sufficient instability (1000-2500 J/kg
MUCAPE) and deep layer shear (~30-40 kts), the potential for
organized/severe convection exists. Amidst steep mid-level lapse
rates (7.5-8.0 C/km) and sufficient cloud layer shear, a few
instances of large to very large hail would be the primary severe
hazard. Damaging wind potential, while present, appears to be
lower given an expected rapid onset of nocturnal boundary layer
stabilization. While low-level wind fields will be increasing
with time through the evening, numerous factors, some of which
discussed below, point toward the idea of very low (though non-
zero) tornadic potential across the forecast area this
afternoon/evening.

Multiple factors within both the mesoscale and synoptic
environment increase uncertainty in storm coverage and severity
across the forecast area today. The quality (and depth) of
moisture return looks rather paltry for widespread severe
outcomes, with the nose of "warmest" dewpoints (upper-50s/low-60s)
displaced a county or two east of the dryline circulation towards
4-7 PM. The character of synoptic-scale lift across dryline/warm
sector also raises concern for sustained development. A majority
of guidance places a shortwave ridge across the Ozarks through
this evening. Combined with a rather diffuse approaching upper
system, composed of multiple embedded speed maxes, height falls
may not be overly robust until near/after sunset. Guidance has
also remained consistent in showing a stout EML/cap, with Desert
Southwest origins, sliding across the western CWA towards the late
afternoon. While surface temperatures are expected to warm into
the mid/upper-80s, the combination of its presence, amidst limited
moisture return and hostile synoptic-scale factors (above),
*may* prove prohibitive for the development of deep moist
convection (with surface-based severe hazards). Additionally,
relative humidity within/near the dryline circulation looks rather
low (~40-50%) such that incipient updrafts may struggle with dry
air entrainment, especially during afternoon hours.

While the above assessment provides a rather pessimistic take
concerning storm/severe prospects, given that it is mid-April in
the Southern Plains, will maintain the previous key message of at
least limited severe weather chances across western into north-
central Oklahoma this afternoon into this evening. One plausible
scenario, becoming more evident in recent hi-res guidance, is that
a lead upper wave instigates development of high-based convection
from south-central Kansas into western Oklahoma early this
evening. Should a dominate/sustained storm emerge off the dryline,
it would pose a large hail risk into the evening.

Otherwise, conditions on the dry side of the dryline look to foster
near critical fire weather concern. Advection of a downslope
airmass will yield very dry surface conditions (RHs 10-15%) that,
combined with breezy southwest winds (25-35 mph), will yield
potential for fire starts and spread. The previous Fire Weather
Watch has been converted to a Red Flag Warning, in effect from 1
to 9 PM. Activities that could yield fire starts should be avoided
through sunset.

A cold front will push from northwest-to-southeast into the
overnight hours, with temperatures falling into the 40s in the
post-frontal regime across northern Oklahoma. Gusty northwest
winds are also expected on the cool side of the boundary into
Saturday morning. Currently expecting the passage of this feature
to be on the dry side during the overnight time frame, with nil
PoPs present through daybreak Saturday.

Ungar

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 402 AM CDT Fri Apr 14 2023

This Weekend: Lingering precipitation chances and cooler
temperatures are expected on Saturday. Given trends for a slower
upper system, low (10-20%) chances for precipitation are possible
1) near the surface low across northern Oklahoma and 2) along the
advancing cold front across southeast Oklahoma through early
Saturday afternoon. Afternoon temperatures are forecast to run a
bit cool (50s) for mid-April across northern Oklahoma, where low
cloud cover is expected near the departing surface low. Northwest
winds may remain rather gusty through the day as a 30-35 knot
(northerly) low-level jet slides across the region. Overnight
lows into Sunday morning may flirt with the freezing mark across
northwest Oklahoma. However, given the climotological last freeze
being mid-April here, opted to hold off on any frost/freeze
products at this update.

By Sunday, as high-amplitude ridging establishes across the
central CONUS, warm and dry days are expected to return. Sunday
afternoon will be picture-perfect, with temperatures in the
upper-60s to mid-70s under sunny skies. Northwest winds are
forecast to remain somewhat breezy through Sunday evening.

Early Next Week: Monday will continue to feature mostly dry
weather with warm afternoon temperatures (low to mid-80s). Into
Tuesday, the upper pattern looks to shift towards West Coast
troughing. Depending on the exact tract of upper systems,
increasing chances for precipitation may return across the region.
The first chance appears to be on Tuesday, with perhaps
higher/more widespread chances by Thursday. Otherwise,
temperatures will continue to run warm for mid-April (in the mid
to upper-80s).

Ungar

&&

.AVIATION...
(12Z TAFS)
Issued at 601 AM CDT Fri Apr 14 2023

VFR conditions will affect the area this TAF period. A few storms
could develop this afternoon/evening mainly for areas along and
north of I-40 but chances are currently too low for mention at any
TAF site. Southerly winds will shift towards the NW late tonight
as a cold front begins to move across the area. LLWS will be
possible again tonight at a few sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  53  67  42 /  10   0   0   0
Hobart OK         87  49  67  37 /  10   0   0   0
Wichita Falls TX  89  56  74  42 /  10   0   0   0
Gage OK           90  43  57  34 /  20  10  10   0
Ponca City OK     85  53  64  40 /  20  20  20  10
Durant OK         82  64  81  45 /  20  10  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
     evening for OKZ004-005-009-010-014-021-033-034-036.

TX...Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
     evening for TXZ083>085-087-088.

&&

SHORT TERM...34
LONG TERM....34
AVIATION...25
Hazardous weather outlook, Apr 14, 3:15 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
415 AM CDT Fri Apr 14 2023

OKZ004>048-050>052-TXZ083>090-150915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
415 AM CDT Fri Apr 14 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few strong to severe thunderstorms are possible this afternoon
through this evening, primarily across western into north-
central Oklahoma. The primary severe hazard will be large hail.

.Fire Weather...
Near critical fire weather conditions will exist across western
Oklahoma and western-north Texas this afternoon into this evening.
A Red Flag Warning is in effect for portions of these areas from 1
PM to 9 PM CDT today.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
northwestern and northern Oklahoma should prepare for severe
weather operations between 4 PM and 10 PM CDT today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Elevated to near critical fire weather conditions are expected
from Sunday afternoon through early next week.

.Thunderstorms...
A few strong to severe thunderstorms will be possible across the
eastern half of Oklahoma during the afternoon into evening on
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Seminole

When
April 14, 11:00 AM CST to 5:00 PM CST
Where
Seminole forecast zone
Reported by
Park/Forest Service
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

The 'Swine Fire' spread over 1,364 acres across Seminole County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092958.